Alert archive / Kansas / Special Weather Statements in 2021
Special Weather Statement, NWS Wichita, KS
NWS Wichita, KS issued this special weather statement at Oct 10, 2021, 11:33 PM CDT for Sedgwick County, Sumner County, Kansas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 10, 2021, 11:33 PM CDT (04:33 UTC)
- Expired
- Oct 11, 2021, 12:30 AM CDT
- In force
- 57 min
- Issued by
- NWS Wichita, KS
- Hail
- 0.50 in
- Wind
- 50
Counties Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 23 km from the middle of the area, began a volume at 04:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.6 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1808 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- -61 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
155
WWUS83 KICT 110433
SPSICT
Special Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sun Oct 10 2021
KSZ069-083-092-093-110530-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1133 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and Sumner Counties
through 1230 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Clearwater to 6 miles west
of Wellington to near South Haven. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Arkansas City, Andover, Haysville, Wellington, Park
City, Bel Aire, Mulvane, Goddard, Rose Hill, Clearwater, Belle
Plaine, Oxford, Udall, Downtown Wichita, Kechi, Eastborough, South
Haven and Geuda Springs.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 15.
Interstate 35 between Mile Markers 1 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9716 3700 9698 3700 9748 3762 9767
TIME...MOT...LOC 0433Z 235DEG 26KT 3755 9759 3729 9752 3702 9741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
$$
KETCHAMWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this special weather statement went out at Oct 10, 6:34 PM CDT, 4 hours 59 minutes earlier.
Area forecast discussion, Oct 10, 6:34 PM CDT, 4 hours 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 634 PM CDT Sun Oct 10 2021 .SHORT TERM...(This evening through Monday night) Issued at 325 PM CDT Sun Oct 10 2021 As of 16z/11am, a SFC front stretched from the upper Midwest, southwest into central Oklahoma. There, the front intersected a 1000mb surface low, with a dryline extending south into western/central TX. East of the dryline, and south of the frontal boundary, an axis of higher theta-e air was getting pulled slowly north into the Southern Plains, and was just north of the Red River Valley (as of 16z). Aloft, a potent s/w was slowly moving east off the Southern High Plains. Strong height falls, associated with the potent s/w, will continue to overspread the Southern Plains, encouraging the SFC low to deepen. Meanwhile, the mass response should lead to a strengthening LLJ from Texas into southeast Kansas through tonight. The increasing LLJ should allow the axis of higher theta-e air to advect north through eastern Oklahoma, possibly reaching as far north as far southeast Kansas. Meanwhile, strong upper level dynamics will begin to overspread the moistening, and destabilizing, airmass over southern Kansas, with a more rapid development of convection along the frontal boundary in the 21-00z/4pm-7pm timeframe. Near, and just east, of the SFC boundary, SFC-based storms will be possible, especially as that higher theta-e air begins to nose into the area. On the cool side of the front (ie. west of I-35), it should be more of a widespread rain and embedded convection scenario. An anomalously strong mid and upper jet overspreading the area will support strong deep layer shear of 40-50kt, which will be more than supportive of organized convection. On the warm side of the front, modest moistening/destabilization should support 500-1500 j/kg MLCAPE. Deep layer shear vectors will be parallel to the slowly- advancing SFC boundary, which should lead to a rapid upscale growth of convection, likely "zippering" northeast from Oklahoma into southeast Kansas. Given the expected shear/instability combo and storm mode, the primary hazards should be damaging wind and large hail. However, slightly backed SFC winds ahead of the front plus the strengthening LLJ should allow SRH values of 150-250 m2/s2 to be realized across extreme southeast Kansas. At minimum, this should support the potential of rotating updrafts, and it's possible a conditional tornado threat could develop for a small part of our CWA. That said, an unfavorable storm mode (ie. linear/clusters) plus uncertainty in how far north the higher theta-e air will get should keep the tornado threat very conditional. Additionally, 0-3 shear vectors should be more parallel to the developing QLCS, which should also keep the threat of embedded vortices/spinups somewhat lower. Just across the cool side of the boundary, MUCAPE of 500-750 j/kg plus effective shear of 50kt+ may allow a few strong to marginally severe thunderstorms develop, mainly with a hail threat. This threat could extend as far west as the I-35 corridor, gradually spreading east with time as the SFC front progresses east. A heavy rain/flooding threat will be possible through tonight, in addition to the severe weather threat. Strong lift interacting with a 1.5"+ PWat airmass should support moderate to heavy rain, both on the warm and cool side of the SFC boundary. The heaviest precip rates should be focused where the higher risk of deeper convection will exist (ie. east of I-35). Where deeper convection develops, the mean flow oriented parallel to the SFC boundary may support some risk for training of storms initially. However, with time, the SFC boundary should push east more quickly as the s/w begins to lift more quickly northeast tonight. Given the strong lift, higher PWat airmass, and the added convective effects, a widespread 1-3" of rain appears likely along and east of the KS Turnpike. Higher amounts of 3-5" will be possible (mainly far southeast KS). Current 3-6 hr FFG values are fairly high (3-5"), and soils are relatively dry. This calls into question how widespread the risk of flooding/flash flooding will be. However, the likelihood of higher precip rates could overcome some of the above-mentioned limitations. Despite some limitations, confidence has increased enough to go ahead and issue a Flood Watch for southeast Kansas. In the wake of this system, a brief period of dry and cool weather is expected through Monday night. Martin .LONG TERM...(Tuesday through Sunday) Issued at 325 PM CDT Sun Oct 10 2021 In the wake of tonight's s/w, the anomalous WRN U.S. will "reload", so to speak, as we head towards TUE/WED. Strong height falls overspreading the Rockies and Plains should induce a broad, and anomalously strong, LLJ and associated moisture transport. Tonight's convection, and associated cold front, will probably push the effective warm sector south into South Texas. The question, then, is how quickly will this moist, and unstable, airmass return north, and how far north will SFC-based instability reach. Model guidance continue to differ on this, and we'll continue to closely monitor this in later forecasts. On the western edge of the instability axis, discrete cells will be possible, but it appears a transition to more of a linear mode is likely as storms progress east (due to the strong forcing forecast). * The key takeaway at this point is that a synoptically-favorable setup for all-hazards of severe weather will be present late Tuesday into Wednesday, but there remains considerable differences in where the greatest tornado threat will be and where the storm mode will mostly favor large hail and damaging wind. Please stay tuned as we refine the potential threats and areas at greatest risk. The upper trough axis doesn't fully clear our area until Friday or Saturday, so additional chances of showers/storms cannot be ruled out. Eventually, though, that trough should sweep out the moist, unstable airmass, leading to drier and cooler conditions. Martin && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 621 PM CDT Sun Oct 10 2021 Showers and thunderstorms are ongoing across central and southern Kansas. These showers and storms are expected to spread into southeast Kansas this evening, some of which could be vigorous south of the cold front which is currently draped over southeast Kansas. Ceilings are expected to drop to MVFR for areas south and east of the Kansas Turnpike tonight. Visibilities will also drop to MVFR or IFR in these showers and thunderstorms. Conditions will slowly improve from west to east overnight and into tomorrow morning. By 12Z tomorrow, most of the convection is expected to be exiting the region, and VFR conditions are expected at all TAF sites by tomorrow afternoon. && .HYDROLOGY... Issued at 325 PM CDT Sun Oct 10 2021 Numerous thunderstorms will develop by this evening across central and southern Kansas. The combination of strong lift, modest instability, and a moist airmass will support a widespread 1-3" rainfall across much of the area. East of the KS Turnpike, rainfall amounts could approach 3-5" where convection is most persistent. Despite drier soils an higher FFG values (3-5" in 6 hr), the rainfall rates of 1-2"/hr could lead to instances of flash flooding. Where the risk of this occurring is highest, we have hoisted a Flood Watch through tonight. Additional rounds of thunderstorms are possible Tuesday-Thursday, and the risk of flooding may increase and/or expand in area coverage. Martin && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 54 74 54 75 / 90 10 0 40 Hutchinson 51 75 52 73 / 90 0 0 30 Newton 52 73 53 73 / 90 10 0 30 ElDorado 55 72 53 73 / 90 10 0 40 Winfield-KWLD 56 74 53 76 / 90 10 0 40 Russell 46 75 50 73 / 50 0 0 30 Great Bend 47 75 52 71 / 50 0 0 30 Salina 50 76 51 76 / 80 0 0 20 McPherson 51 75 51 73 / 90 0 0 30 Coffeyville 59 73 52 79 / 100 20 0 30 Chanute 57 71 53 77 / 100 30 0 20 Iola 57 71 52 76 / 100 40 0 20 Parsons-KPPF 58 72 52 78 / 100 30 0 20 && .ICT WATCHES/WARNINGS/ADVISORIES... Flood Watch through Monday morning for KSZ071-072-094>096- 098>100. && SHORT TERM...RM LONG TERM...RM AVIATION...JC HYDROLOGY...RM
Hazardous weather outlook, Oct 10, 4:16 PM CDT, 7 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 416 PM CDT Sun Oct 10 2021 KSZ032-033-047>053-067>072-082-083-091>096-098>100-112130- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 416 PM CDT Sun Oct 10 2021 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected across much of the area through tonight. While most will not be severe, a few could produce quarter size, or larger, hail and wind gusts in excess of 60 mph. The greatest risk of seeing a few severe thunderstorms is across southeast Kansas. High rainfall rates may produce flash flooding as well, with the best chance east of the Kansas Turnpike. .DAYS TWO THROUGH SEVEN...Monday through Saturday Another round of thunderstorms, some severe, is expected late Tuesday into Tuesday night. All hazards will be possible, so please stay tuned for updates on where the greatest risk of each hazard will be. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible across southeast Kansas tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict Martin
In the hours before
Special weather statement, Oct 10, 7:14 PM CDT, 4 hours 19 minutes before
Special Weather Statement
National Weather Service Wichita KS
714 PM CDT Sun Oct 10 2021
KSZ082-083-110100-
Sedgwick KS-Kingman KS-
714 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southwestern
Sedgwick and southeastern Kingman Counties through 800 PM CDT...
At 714 PM CDT, Doppler radar was tracking a strong thunderstorm near
Norwich, or 8 miles southwest of Cheney, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Goddard, Cheney, Garden Plain, Norwich, Murdock and Lake Afton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3740 9791 3755 9804 3777 9764 3764 9749
3747 9778 3747 9781 3746 9781
TIME...MOT...LOC 0014Z 232DEG 49KT 3754 9789
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 7:38 PM CDT, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
738 PM CDT Sun Oct 10 2021
KSZ068-083-110115-
Harvey KS-Sedgwick KS-
738 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of northern Sedgwick
and southeastern Harvey Counties through 815 PM CDT...
At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Andale, or near Colwich, moving northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Newton, Park City, Valley Center, Bel Aire, Goddard, Maize,
Sedgwick, Colwich, Kechi, Andale, Bentley, West Wichita, Northeast
Wichita, Newton Airport and Jabara Airport.
This includes Interstate 135 between Mile Markers 9 and 33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3776 9770 3791 9758 3817 9716 3777 9715
3761 9761
TIME...MOT...LOC 0038Z 231DEG 49KT 3774 9761
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 8:46 PM CDT, 2 hours 47 minutes before
Special Weather Statement
National Weather Service Wichita KS
846 PM CDT Sun Oct 10 2021
KSZ094-098-110245-
Chautauqua KS-Elk KS-
846 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southern Elk and
Chautauqua Counties through 945 PM CDT...
At 846 PM CDT, Doppler radar was tracking a strong thunderstorm near
Cedar Vale, moving northeast at 30 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sedan, Cedar Vale, Moline, Longton, Grenola, Peru, Chautauqua, Elk
Falls, Elgin, Niotaze and Hale.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3700 9652 3746 9653 3744 9596 3700 9597
TIME...MOT...LOC 0146Z 215DEG 27KT 3710 9642
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 9:38 PM CDT, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Wichita KS
938 PM CDT Sun Oct 10 2021
KSZ095-096-099-100-110330-
Montgomery KS-Wilson KS-Labette KS-Neosho KS-
938 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of southern Wilson,
western Labette, southwestern Neosho and Montgomery Counties through
1030 PM CDT...
At 938 PM CDT, Doppler radar was tracking a strong thunderstorm near
Dearing, or 7 miles northwest of Coffeyville, moving northeast at 55
mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Coffeyville, Independence, Neodesha, Fredonia, Cherryvale, Caney,
Thayer, Edna, Dearing, Altoona, Mound Valley, Elk City, Tyro,
Galesburg, Liberty, Havana, Bolton, Sycamore, Lake Parsons and
Parsons Tri City Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 200 AM CDT for southeastern
Kansas.
&&
LAT...LON 3700 9596 3754 9596 3752 9530 3700 9533
TIME...MOT...LOC 0238Z 215DEG 49KT 3711 9574
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 10:51 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Wichita KS
1051 PM CDT Sun Oct 10 2021
KSZ091-092-110430-
Harper KS-Sumner KS-
1051 PM CDT Sun Oct 10 2021
...A strong thunderstorm will impact portions of eastern Harper and
Sumner Counties through 1130 PM CDT...
At 1051 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Argonia, or 9 miles east of Anthony, moving
northeast at 55 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wellington, Mulvane, Anthony, Belle Plaine, Harper, Conway Springs,
Caldwell, Oxford, Argonia, South Haven, Geuda Springs, Mayfield,
Milan, Hunnewell, Bluff City, Danville, Freeport, Perth, Riverdale
and Runnymede.
This includes Interstate 35 between Mile Markers 1 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9817 3738 9799 3738 9781 3747 9780
3747 9717 3700 9715
TIME...MOT...LOC 0351Z 215DEG 49KT 3716 9786
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
KETCHAMSpecial weather statement, Oct 10, 11:33 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Wichita KS
1133 PM CDT Sun Oct 10 2021
KSZ069-083-092-093-110530-
Butler KS-Cowley KS-Sumner KS-Sedgwick KS-
1133 PM CDT Sun Oct 10 2021
...Strong thunderstorms will impact portions of western Cowley,
southeastern Sedgwick, southwestern Butler and Sumner Counties
through 1230 AM CDT...
At 1133 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Clearwater to 6 miles west
of Wellington to near South Haven. Movement was northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wichita, Derby, Arkansas City, Andover, Haysville, Wellington, Park
City, Bel Aire, Mulvane, Goddard, Rose Hill, Clearwater, Belle
Plaine, Oxford, Udall, Downtown Wichita, Kechi, Eastborough, South
Haven and Geuda Springs.
This includes the following highways...
Interstate 135 between Mile Markers 0 and 15.
Interstate 35 between Mile Markers 1 and 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3791 9716 3700 9698 3700 9748 3762 9767
TIME...MOT...LOC 0433Z 235DEG 26KT 3755 9759 3729 9752 3702 9741
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
KETCHAMThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 10, 7:14 PM CDT | Special Weather Statement | ICT | Sedgwick | 46 min |
| Oct 10, 7:38 PM CDT | Special Weather Statement | ICT | Sedgwick | 37 min |
| Oct 10, 7:57 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua, Cowley | 47 min |
| Oct 10, 8:46 PM CDT | Special Weather Statement | ICT | Chautauqua | 59 min |
| Oct 10, 9:38 PM CDT | Special Weather Statement | ICT | Montgomery | 52 min |
| Oct 10, 10:51 PM CDT | Special Weather Statement | ICT | Harper, Sumner | 39 min |
| Oct 11, 12:25 AM CDT | Special Weather Statement | ICT | Butler | 65 min |
| Oct 11, 1:32 AM CDT | Special Weather Statement | ICT | Chautauqua, Elk, Greenwood | 58 min |
| Oct 11, 3:02 AM CDT | Special Weather Statement | ICT | Labette, Montgomery, Neosho, Wilson | 28 min |
| Oct 11, 5:17 AM CDT | Areal Flood Warning | ICT | Allen | 5 hr |
| Oct 11, 6:05 AM CDT | Areal Flood Warning | ICT | Greenwood, Wilson, Woodson | 4 hr |
Nearby
Special Weather Statements in Kansas, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.